For those who care for someone with Parkinson's disease
[Home] [Forum] [Help] [Search] [Register] [Login] [Donate]
You are not logged in


Topic Neupro Patch Go to previous topic Go to next topic Go to higher level

By mytngenes On 2013.06.06 18:17
Anyone using the Neupro patch as a substitute for dopamine antagonist (Mirapex)? I'm wondering what's the best area to place the patch~stomach, back, thigh, etc.

Thanks.

By LOHENGR1N On 2013.06.06 18:50
I don't use it or know best spot, I'd suggest calling the Doctor's office or Pharmacy They should be able to advise you as to best placement of it. Also the literature in or on the package might suggest prime application sites or at least places not to apply it.

As a side note to any patches We should read warnings or what not to do very carefully. Earlier this week a friend was over and her back was acting up so she asked if I had a heating pad? After sitting with it or her back for about fifteen or twenty minutes she was sweating sitting there and remarked I think this heat is making these pain patches work better. I asked what pain patches? She said oh I put a couple on my back and with the heating pad on them I'm not feeling any pain now, in fact I don't even feel my arms! All I can feel is my fingers and they are tingling! I made her get off the pad and after awhile she could start to feel her arms again, but it scared both of us. We had no package to look at for warnings but it reminded me of when the nicotine patches first came out and you couldn't get them wet. Well, one of my sisters got them to quit smoking and took a shower with one on and ended up in the emergency room with a nicotine overdose. The next day I saw my friend and she said I'm never going to use those patches with a heating pad again! So it's always a good idea whatever you have to take or use to read and look up what not to do also. Take care, best of luck and hang in there.

By mytngenes On 2013.06.06 21:16
Thank you so much for your reply. The pharmacy-- the division where we get our meds is closed and the patches are in a plastic zip bag that they provided so no original instructions. Their instructions discuss the warnings and the "how" but not the "where". I guess it's up to the individual. I will check the Neupro website and see if I can find anything referring to where to place the patches.

By parkinit On 2013.06.07 23:09
We use the patches and you are supposed to alternate locations. What we do is start above the knee and move up the leg and then move over to the other leg. Then we start above the elbow of one arm and move up the arm each day then switch to the other arm.

We've found that labeling the days on the patches helps, too. I was finding 2-3 patches on my spouse sometimes when he was doing this himself, so I started doing for him and labeling the day when I put the patch on to keep track.

By Sheridan On 2013.06.08 08:15
I am a newish poster here but have been reading and benefiting from this site fro almost 2 years now. We started using the patches about 3 months ago. You cannot use on the same site for 14 days so I made up a "map". It is a simple drawing of front and back of body and I numbered it 1 thru 14 and made multiple copies. When I put a patch on I date the number. This has helped me as I put the patch on my hubby early in the am when I am just waking and I don't want to make a mistake! Another note on the Neupro patch...we are using only 12 hours a day as we are coming off a year of hell due to side effects of long term (15 years ) use of multiple PD meds Mirapex included. I was strongly adverse to trying Neupro but as we NOW have close monitoring by Psychiatrist, therapist and Neurologist we decided to give it a try. I would not have gone ahead but my husband was pretty much immobilized without the agonist..and he does get dramatic improvement. Sorry to ramble I guess I have a lot of pent up thoughts...

By mytngenes On 2013.06.08 10:30
Parkinit and Sheridan, thank you both for your advice. I did find some instructions and the "map" of suggested areas. Problem is, my husband has a lot of body hair on chest, back and upper arms. So that will limit our choices unless he agrees to let me shave it.

Sheridan, like you I am highly reluctant to use the patch as my husband, too, has used Mirpex since the day of dx in 1998. He was on a very high dosage until we could no longer deal with the compulsions and obsessive behaviors. We began titrating down in 2011 and are currently on 2 doses of .25mg daily. I was SO hoping he could get off the med altogether. But, like your husband, he's afraid to go off completely-thinks his Parkinson's symptoms will be worse (the intense pain he has).

Used the patch last night, second night. As I was placing it on him, he told me that the night before he felt "strange" as if he were high on something. About 2 hrs after placing the patch on, we were both asleep and I heard him yelling out. Went to check on him, woke him up. He told me he was having a nightmare and asked me to lay down with him, which I did until he fell back asleep. In the early morning I heard him making noises and went in to check. He said he could not breathe (seemed to be having a panic attack) so I removed the patch and he slept well until morning.

Plan to talk to the dr on Monday~no more patch. Have either of you experienced anything similar to this?

Thanks.

By Sheridan On 2013.06.08 14:28
Mytngenes, my husband also was on Mirapex in increasing higher doses since he was dx in 1999. We now realize that it was a contributing factor to many behavior issues culminating in a full blown crisis in Feb. of 2012 when he was hospitalized for months and ended up in a Psych. ward and came off most PD meds cold turkey. What a nightmare that we both will really never recover from fully. That is why we were both very wary to start the Neupro ( 1 mg/24 hrs) and when he started having nightmares and suspicious/paranoid thoughts we stopped the patch and called the professionals immediately. It scared both of us and that is why we were advised to cut Neupro to 12 hours a day and then we go 24 hours without the patch. (Sunday is a Neupro free day.) Hopefully then it wont build up to toxic level for him. Before Neupro he was in a LOT of pain also and never had a comfortable moment all day. The Neupro has help with some of that pain and he now has more awake hours and when his meds are working he gets more out of them...Still takes at least an hour for his Carbidopa to kick in and it only lasts an hour or so and is really unpredictable but is alot better than without the Neupro. Only time will tell if he will be able to stay on it but so far so good. You did not say what dosage your husband is taking. Can that be adjusted? I know what you are going through and my heart goes out to you. I hope you get some answers from the MDs!!!

By mytngenes On 2013.06.08 15:41
Sheridan, thanks for your reply. I checked the Neupro package to verify my husband's dosage. It's 2mg/24hrs. I feel like that is the problem~it's too strong! I never would have questioned that without having read your reply. It sounds as if your husband's symptoms are very similar to those that my husband experiences.

We recently changed from Carbidopa/Levadopa 50/200 CR to Carbidopa/Levadopa 25/100~hoping to prevent the build-up of the continous-release by evening. It seems to be helping, although the immediate-release Carbidopa/Levadopa does wear off rather quickly. So the dr added an extra 1/2 tab 3 times a day in between the 3hr dosage span. He takes a lot~16 and 1/2 pills a day! Plus a Comtan every 3 hrs then sleep meds plus anti-anxiety and anti-depressant at bedtime!

By parkinit On 2013.06.11 21:12
We started on 2 mg and went up to 4 mg, but it was too much. The feeling of "high" was never stated by spouse, but acting "high" was most definitely there. We backed off to 2 mg and that seems to be fine. I always have in the back of my mind that Neupro is a dopamine agonist and we know what kind of troubles those bring on, so I'm a bit wary about using it as well. Some days we forget to put it on, and I think that is okay as it does give us a breather day.


© 2003-2017 MyParkinsons.org · Privacy Policy & Terms of Use
Published by jAess Media. This website and Forum is sponsorsed by people like you